Preventing Chemotherapy-Induced Cardiomyopathy: Can We? Should We? | OncLive

Preventing Chemotherapy-Induced Cardiomyopathy: Can We? Should We?

September 4, 2018

Anthracyclines widely used for a variety of malignancies cause cardiotoxic effects that manifest as cardiomyopathy. Maya E. Guglin, MD, PhD, discusses supportive therapy for these patients.

Maya E. Guglin, MD, PhD

Professor

University of Kentucky College of Medicine

Cardiologist

UK Healthcare

Chemotherapy can cause multiple cardiac adverse effects (AEs), including proarrhythmia, coronary spasm resulting in acute myocardial infarction, and QT prolongation. But no other AE has attracted as much attention, discussion, studies, or resources as chemotherapy-induced cardiomyopathy, which can be either a silent decrease in left ventricular ejection fraction (LVEF) or an overt clinical syndrome of fluid retention due to decreased cardiac output, also known as heart failure (HF). In the most severe cases, the condition can lead to a substantial and irreversible decrease in LVEF, perhaps requiring cardiac transplantation or mechanical circulatory support. What an unfortunate conundrum for oncologists, who might be able to save a patient from cancer only to leave that person with a lifelong cardiac deficit!

Anthracyclines widely used for a variety of malignancies cause cardiotoxic effects that manifest as cardiomyopathy. But when trastuzumab (Herceptin) was first used in metastatic HER2-positive breast cancer, the rate of cardiotoxicity grew to alarmingly high levels, with 27% of patients experiencing a decrease in LVEF, including 16% with symptoms of HF.1 Since that time, trastuzumab has been restricted to patients with normal (>50%) LVEF, and they are required to be monitored for cardiac dysfunction every 3 months until a yearlong course of therapy is completed.2 Typically, once LVEF decreases below normal, trastuzumab is interrupted until the heart recovers, no doubt adding to patients’ anxiety about their chances for survival.

Supportive Therapy Explored

The issue was concerning enough to the American Heart Association that the organization released a statement in February 2018 warning doctors and patients to consider carefully the risks when developing a treatment plan for HER2-positive patients.3The results of several small studies suggest that adding angiotensin converting enzyme (ACE) inhibitors and/or beta-blockers to a chemotherapy regimen for patients with breast cancer could limit heart damage. Investigators at the University of Kentucky in Lexington and colleagues set out to explore the hypothesis on a larger scale.

We designed a randomized, double-blind, placebo-controlled, multicenter clinical trial comparing the rates of cardiotoxicity in patients receiving either the ACE inhibitor lisinopril, the beta-blocker carvedilol, or placebo during treatment with trastuzuamb. Randomization was further stratified by the use of anthracyclines (doxorubicin) in the regimen. Cardiotoxicity was defined as an absolute decrease in LVEF of 10% or at least a 5% decrease to an LVEF <50%.4

We enrolled 468 patients with HER2-positive breast cancer. Cardiotoxicity was comparable in the 3 arms and occurred in 32%, 29%, and 30% in the placebo, carvedilol, and lisinopril arms, respectively. Cardiotoxicity-free survival, estimated by Kaplan-Meier curves, did not differ among the 3 arms. A similar pattern was observed in patients who received a regimen of trastuzumab without anthracyclines.5 However, for patients pretreated with doxorubicin, the results differed. There was a higher proportion of cardiotoxicity with the placebo group (47%) than either the lisinopril (37%) or carvedilol (31%) groups. Cardiotoxicity-free survival was higher with both carvedilol (HR, 0.49; 95% CI, 0.27-0.89; P = .018) and lisinopril (HR, 0.53; 95% CI, 0.30-0.94; P = .029) than with the placebo. Moreover, patients on an active drug, either carvedilol or lisinopril, had fewer interruptions in trastuzumab therapy than patients receiving placebo. Clearly, the ability to administer a regimen without interruption is preferable for the efficacy of treatment and the patient’s peace of mind.

It appears that prevention of cardiotoxicity should be approached differently for patients treated with anthracyclines before trastuzumab. There is a rationale for this approach. Anthracycline- and trastuzumab-induced cardiomyopathies have different natural histories. The former is a dose-dependent condition with characteristic histological picture and the latter is more benign. A typical feature of trastuzumabinduced cardiotoxicity is a mild, reversible decrease in LVEF. This condition cannot be diagnosed by endomyocardial biopsy because pathological findings are nonspecific.

It is interesting that trastuzumab resulted in significant LVEF decline only among patients who previously received anthracyclines. By inclusion criteria to our trial, LVEF had to be normal regardless of the prior exposure to anthracyclines. Nevertheless, this exposure obviously caused subclinical damage brought to light by the addition of trastuzumab. Without such damage—that is, without prior treatment with anthracyclines—cardiac dysfunction caused by trastuzumab is minimal and cannot be prevented by either beta-blockers or ACE inhibitors.

Next Steps

We presented the results of this trial at the 67th Annual Scientific Session of the American College of Cardiology held March 10-12 in Orlando, Florida, where it generated widespread interest in national publications.5The next question: Is it imperative to prevent cardiotoxicity? If the damage is mild and reversible, what is the benefit of tight monitoring protocols and frequent treatment interruptions? Perhaps we can avoid checking the LVEF every 3 months in patients who are at low risk for cardiotoxicity? This would be the question for the next trial.

On the other hand, a demonstrated ability to minimize the toxicity caused by anthracyclines and brought up by trastuzumab can encourage breast oncologists to use anthracyclines in aggressive forms of cancer without much fear of irreversible cardiac dysfunction. Currently, anthracyclines are widely avoided, but in a number of cases, this can decrease the efficacy of treatment. If anthracyclines are used, cardiomyopathy can and should be prevented by initiation of either an ACE inhibitor or beta-blocker administered simultaneously with trastuzumab.

With this knowledge about different patterns of cardiac AEs in anthracycline-containing or -free regimens, providers have the power to prevent interruptions in cancer treatment and, by extension, minimize anxiety in patients.

References

  1. Seidman A, Hudis C, Pierri MK, et al. Cardiac dysfunction in the trastuzumab clinical trials experience. J Clin Oncol. 2002;20(5):1215-1221. doi: 10.1200/ JCO.2002.20.5.1215 J.
  2. Herceptin [prescribing information]. South San Francisco, CA: Genentech Inc; 2017. accessdata.fda.gov/drugsatfda_docs/label/2017/103792s5337lbl.pdf.
  3. Breast cancer treatments may increase the risk of heart disease [press release]. Dallas, TX: American Heart Association; February 1, 2018. newsroom.heart.org/news/ breast-cancer-treatments-may-increase-the-risk-of-heart-disease. Accessed August 18, 2018.
  4. Guglin M, Munster P, Fink A, Krischer J. Lisinopril or coreg CR in reducing cardiotoxicity in women with breast cancer receiving trastuzumab: a rationale and design of a randomized clinical trial. Am Heart J. 2017;188:87-92. doi: 10.1016/j.ahj.2017.03.010.
  5. Popular heart medications can prevent Herceptin-induced heart issues in some patients [press release]. Orlando, FL: American College of Cardiology; March 11, 2018. acc.org/ about-acc/press-releases/2018/03/10/10/39/sun-1045am-popular-heart-medicationscan- prevent-herceptin-induced-heart-issues-in-some-patients. Accessed August 18, 2019.

x